Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 77, NWS Denver/Boulder, CO

June 2, 2003Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 2, 2003, 7:50 PM MDT for Elbert County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2003, 7:50 PM MDT (01:50 UTC)
Expired
Jun 2, 2003, 8:45 PM MDT
In force
55 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Elbert County, CO

The radar

The Pueblo radar (KPUX), 78 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2669 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WUUS55 KBOU 030150
SVRBOU
COC039-030245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
748 PM MDT MON JUN 2 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 845 PM MDT

* AT 748 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 24 MILES NORTH OF PONDEROSA PARK...OR ABOUT 23
  MILES EAST OF DENVER...MOVING SOUTHEAST AT 35 MPH.

STRONG DAMAGING WINDS UP TO 65 MPH WILL OCCUR WELL IN ADVANCE OF THE 
THUNDERSTORM.  AT 728 PM MDT...A 70 MPH WIND GUST WAS REPORTED 
NEAR TOWER ROAD AND PENA BOULEVARD.  BLOWING DUST MAY REDUCE 
VISIBILITIES TO NEAR ZERO IN OPEN AREAS.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED 
TO...AGATE...ELBERT...ELIZABETH...KIOWA...KUTCH...MATHESON...PONDEROS
A PARK AND SIMLA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3887 10372 3889 10405 3913 10405 3913 10462
          3955 10463 3956 10398 3927 10373

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:30 PM MDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 2, 2:30 PM MDT, 5 hours 20 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT MON JUN 2 2003

SHORT TERM DISCUSSION: ATMOSPHERE HAD STABILIZED THIS MORNING WITH
QUITE A BIT OF WARMING ALOFT. ETA BUFFER SOUNDINGS INDICATE CAP IN
PLACE UNTIL AFT 00Z. NEXT WAVE NOW ACROSS WRN WY WILL BRING IN SOME
COOLER AIR ALOFT TNT ACROSS THE CWA. SHOULD BE ENOUGH INSTABILITY
FOR ISOLD STORMS...THOUGH SURFACE BASED MSTR HAS DROPPED THIS
AFTN...ESP IN/NR FOOTHILLS. STORMS WILL BE A LITTLE MORE NUMEROUS
ACROSS HIR TERRAIN OF PALMDER DIVIDE AND FAR NERN PLAINS TNT. THE
WAVE MAINLY STAYS NORTH AND EAST OF CWA...BUT MODELS INDICATE
DEVELOPING COMPLEX TNT IN NEBRASKA MAY SKIRT FAR NERN CO DURING THE
NIGHT. ISOLD SEVERE OUT TO THE FAR NE WITH A LITTLE BETTER MSTR AND
FAIRLY STRONG MID LVL FLOW. APPEARS ISOLD POPS SHOULD SUFFICE FOR
MUCH OF THE CWA. AS THIS NEXT WAVE PASSES...NEXT SURGE MOVES INTO
NERN CO LATE TNT AND EARLY TUE MORNING. AMS MAY REMAIN MORE CAPPED
THAN FCST SOUNDINGS INDICATE...BUT SCT STORMS LIKELY TO POP LATE TUE
AFTN IN AND NRN FOOTHILLS WITH UPSLOPE FLOW UPWARDS TO MTN TOP WITH
SOME POOLING MSTR. FAR NERN PLAINS MAY BE TOO CAPPED UNTIL TUE
EVENING. TEMPS WILL BE A LITTLE COOLER ON TUE WITH PASSAGE OF FRONT.
WILL BACK OFF ON POPS OVER THE NERN PLAINS TUE AFTN. ENTREKIN

LONG TERM DISCUSSION: FOR TUESDAY NIGHT AND WEDNESDAY A MODERATE
NORTHWESTERLY FLOW WILL CONTINUE OVER COLORADO.  WEAK LIFT
ASSOCIATED WITH SHORT WAVE EMBEDDED IN THE FLOW COUPLED WITH AFTN
INSTBY SHOULD ALLOW FOR SCT SHOWERS AND THUNDERSTORMS IN THE
AFTN/EVNG.  SOME SHOWERS MAY LINGER OVERNIGHT ACRS THE NERN CORNER
AS THIS SYSTEM MOVES THROUGH.  ON WEDNESDAY...SFC THETA-E RIDGE ID
PROGGED TO PILE UP ALG THE FRONT RANGE AS AN E-SELY FLOW DEVELOPS.
SO SCT POPS STILL LOOK OK IF LINGERING STRATUS FROM THE PASSING
SHORT WAVE DOES NOT INHIBIT WARMUP TOO MUCH.  FOR WEDNESDAY NIGHT
INTO THURSDAY...STRONG COLD FRONT ASSOCIATED WITH H5 TROF MOVING FM
CANADA INTO ERN MT.  UPSLOPE COUPLED WITH LINGERING INSTBY MAY ALLOW
FOR A GOOD CHC OF PCPN ALG THE FRONT RANGE WEDNESDAY NIGHT.  BY
THURSDAY NIGHT H7 TEMPERATURES ALG NRN BORDER DROP TO 0C.  WL KEEP
MENTION OF SNOW IN THE MTNS THURSDAY NIGHT/FRIDAY MORNING.  IN THE
EXTENDED...FRIDAY SHOULD RMN FAIRLY COOL WITH WEAK RDGG ALF.  WL
KEEP A CHC OF SHOWERS IN THE FCST WITH LINGER MSTR AROUND.  NEXT
TROF IS PROGGED TO CROSS NRN CO SATURDAY...SO MAY HAVE ANOTHER CHC
OF SHOWERS AND T-STORM AT THAT TIME.  WL WARM UP TEMPERATURES
SLIGHTLY FOR SATURDAY...WITH BEST WARMUP ON SUNDAY AND MONDAY AS
MORE OF A WLY FLOW/RDGG ALF DEVELOPS.  COOPER

.DEN...NONE.
Hazardous weather outlook, Jun 2, 12:56 PM MDT, 6 hours 54 minutes before
COZ030>051-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1030 AM MDT MON JUN 02 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP IN AND NEAR THE FOOTHILLS AND
HIGHER TERRAIN OVER THE PALMER DIVIDE AND NORTHWEST WELD COUNTY BY
LATE AFTERNOON. ISOLATED STORMS WILL THEN MOVE ACROSS THE REST OF
NORTHEAST COLORADO TONIGHT. THE FAR NORTHEAST PLAINS WILL BE TOO
STABLE FOR STORMS UNTIL AFTER 6 PM TONIGHT...WHERE AN UPPER LEVEL
DISTURBANCE WILL DESTABILIZE THE ATMOSPHERE. THERE IS SUFFICIENT
SHEAR FOR AN ISOLATED MARGINAL SEVERE STORM...MAINLY OVER FAR
NORTHEAST COLORADO AND THE PALMER DIVIDE REGION TONIGHT FOR HAIL
UP TO AN INCH IN DIAMETER AND STRONG WIND GUSTS TO 60 MPH.
ELSEWHERE...STORMS WILL BE BELOW SEVERE LIMITS.

THE FLOODING THREAT WILL BE LOW TODAY WITH LOWER MOISTURE LEVELS AND
THE FASTER MOVEMENT OF STORMS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY
AFTERNOON AND EVENING.  ON WEDNESDAY...TEMPERATURES WILL BE MUCH
COOLER WITH A CHANCE OF RAIN EXPECTED ACROSS THE NORTHEASTERN PLAINS
WEDNESDAY NIGHT WITH EVEN SOME SNOW IN THE MOUNTAINS.  A CHANCE OF
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE WEEKEND.

A MODERATE NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER COLORADO ON
TUESDAY. ENOUGH MOISTURE AND SHEAR WILL BE PRESENT FOR A SEVERE
THUNDERSTORM OR TWO ON TUESDAY.  WEDNESDAY INTO THURSDAY...AN
UNSEASONABLY STRONG STORM SYSTEM IS EXPECTED DROP OUT OF CANADA.  AS
IT DOES... A COLD FRONT WILL MOVE INTO NORTHEASTERN COLORADO.  IT
WILL BE COLD ENOUGH IN THE MID LEVELS TO BRINGS A CHANCE OF SNOW TO
THE MOUNTAINS ...WITH A GOOD CHANCE OF RAIN ELSEWHERE.  ANOTHER
SYSTEM IS EXPECTED TO MOVE ACROSS NORTHERN COLORADO BY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER FAR NORTHEAST COLORADO.

SWE/FMC

In the hours before

Local storm report, Jun 2, 7:00 PM MDT, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
658 PM MDT MON JUNE 02 2003

...PRELIMINARY STORM REPORT FOR JUNE 01 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0654 PM    3 NNE PLATTEVILLE         CO   0.75 INCH HAIL
06/02/03   WELD

JK
Local storm report, Jun 2, 7:23 PM MDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
723 PM MDT MON JUNE 02 2003

...PRELIMINARY STORM REPORT FOR JUNE 01 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0654 PM    3 NNE PLATTEVILLE         CO   0.75 INCH HAIL
06/02/03   WELD

0714 PM    12 NE DENVER              CO   60 MPH TSTM WIND GUST
06/02/03   DENVER
JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:41 PM MDTSevere Thunderstorm WarningBOUWeld64 min
Jun 2, 7:10 PM MDTSevere Thunderstorm WarningBOUAdams, Denver35 min
Jun 2, 7:23 PM MDTSevere Thunderstorm WarningBOUArapahoe37 min
Jun 2, 9:53 PM MDTSevere Thunderstorm WarningBOULincoln22 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.